The investigatory paper “Fluoroquinolone Utilization in the Emergency Departments of Academic Medical Centers Prevalence of, and Risk Factors for, Inappropriate Use” (1) poignantly highlights the need for greater Fluoroquinolone (FQ) oversight by the FDA and more judicious use by the medical establishment.
Of 100 total patients:
- 81 received an FQ for an inappropriate indication!
- Of the 81, 43 received a FQ when another antibiotic was considered first line.
- Of the 81, 27 received a FQ and had no infection.
- Of the 81, 11 received a FQ because the doctor could not assess the need properly.
- Of the 19 who received a FQ for appropriate indication, only 1 received both the correct dose and duration!
Bottom line, out of 100 patients studied who went to the E.R. and received a FQ, only 1 received, what was considered, the correct use, dose, and duration.
The paper states that “judgments regarding appropriateness of therapy were rendered without prior knowledge of many of the potential risk factors.”
Indiscriminate use of such a power antimicrobial has led to many thousands of individuals who have experienced adverse events, many of them permanent, and has contributed to the rise of resistant bacteria.
The paper concludes “we found FQ use in the vast majority of cases to be inappropriate by established institutional guidelines. Furthermore, in patients in whom the indication for therapy was correct, the dose and duration of therapy were almost always incorrect.”
As I recently wrote, the FDA has no plans to formally notify individual doctors about the recent warning labels they placed on the FQs, despite such past statistics as these.
I have heard some folks say that a few doctors here and there are starting to get the message, which is good. However, ALL doctors must get the message!
When will the FDA take its role seriously! #FDAFail
Lautenbach E, Larosa LA, Kasbekar N, Peng HP, Maniglia RJ, Fishman NO. Fluoroquinolone Utilization in the Emergency Departments of Academic Medical Centers: Prevalence of, and Risk Factors for, Inappropriate Use. Arch Intern Med. 2003;163(5):601-605. doi:10.1001/archinte.163.5.601.